Alert archive / Michigan / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 14, NWS Gaylord, MI

May 30, 2013Crawford County, Montmorency County, Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 30, 2013, 3:23 PM EDT for Crawford County, Montmorency County, Otsego County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2013, 3:23 PM EDT (19:23 UTC)
Expired
May 30, 2013, 4:15 PM EDT
In force
52 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, MI, Montmorency County, MI, Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 20 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:30 PM EDTHAIL 1Frederic, MI1 INCH HAIL OBSERVED IN FREDERIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS53 KAPX 301923
SVRAPX
MIC039-119-137-302015-
/O.NEW.KAPX.SV.W.0014.130530T1923Z-130530T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
323 PM EDT THU MAY 30 2013

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  SOUTHWESTERN MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN...
  OTSEGO COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 415 PM EDT

* AT 321 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAYLING...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GAYLORD...LEWISTON...HARTWICK PINES STATE PARK...FREDERIC...
  WATERS...LOVELLS...OTSEGO LAKE STATE PARK...CHESTER TOWNSHIP...
  JOHANNESBURG...SPARR...HETHERTON AND VANDERBILT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4485 8434 4485 8437 4482 8437 4457 8465
      4470 8485 4517 8472 4495 8423
TIME...MOT...LOC 1923Z 211DEG 31KT 4472 8477

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
162 
WWUS34 KAPX 301949
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
349 PM EDT THU MAY 30 2013

MIC039-119-137-302015-
/O.CON.KAPX.SV.W.0014.000000T0000Z-130530T2015Z/
CRAWFORD MI-MONTMORENCY MI-OTSEGO MI-
349 PM EDT THU MAY 30 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR OTSEGO...
SOUTHWESTERN MONTMORENCY AND CRAWFORD COUNTIES UNTIL 415 PM EDT...

AT 348 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERS...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. AT 330 PM EDT...THE PUBLIC REPORTED 
         QUARTER SIZED HAIL AROUND FREDERIC.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GAYLORD...LEWISTON...OTSEGO LAKE STATE PARK...CHESTER TOWNSHIP...
JOHANNESBURG...SPARR...HETHERTON AND VANDERBILT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4485 8434 4485 8437 4482 8437 4457 8465
      4470 8485 4517 8472 4495 8423
TIME...MOT...LOC 1944Z 211DEG 31KT 4487 8464

HAIL...1.00IN
WIND...60MPH

$$
757 
WWUS34 KAPX 301959
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
359 PM EDT THU MAY 30 2013

MIC039-119-137-302009-
/O.CAN.KAPX.SV.W.0014.000000T0000Z-130530T2015Z/
CRAWFORD MI-MONTMORENCY MI-OTSEGO MI-
359 PM EDT THU MAY 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR OTSEGO...SOUTHWESTERN
MONTMORENCY AND CRAWFORD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 4485 8434 4485 8437 4482 8437 4457 8465
      4470 8485 4517 8472 4495 8423
TIME...MOT...LOC 1959Z 211DEG 31KT 4499 8454

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:40 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 30, 1:40 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
140 PM EDT THU MAY 30 2013

.SYNOPSIS...
ISSUED AT 428 AM EDT THU MAY 30 2013

UNSETTLED WEATHER WILL BE THE RULE THE NEXT FEW DAYS...AS A WARM
FRONT GRADUALLY LIFTS NORTH INTO ONTARIO BY EVENING...WITH A COLD
FRONT SLOWLY ADVANCING THROUGH THE REGION INTO THE WEEKEND. THIS
WEATHER PATTERN WILL DELIVER A COUPLE MORE CHANCES FOR SHOWERS AND
THUNDERSTORMS...ALONG WITH WARMER AND MORE HUMID WEATHER THROUGH
SATURDAY. SHOWERS MAY LINGER INTO SUNDAY...BEFORE MUCH COOLER BUT
DRY WEATHER RETURNS EARLY NEXT WEEK AS CANADIAN HIGH PRESSURE
ARRIVES.

&&

.UPDATE...
ISSUED AT 134 PM EDT THU MAY 30 2013

DIURNALLY DRIVEN INSTABILITY DOING ITS JOB...KICKING OFF SCATTERED
SHOWERS AND STORMS OVER SOUTHERN AND CENTRAL MICHIGAN. TRENDS
SHOULD CONTINUE UPSCALE FOR THE REMAINDER OF THIS AFTERNOON...WITH
SCATTERED SHOWERS AND STORMS OVERSPREADING ALL OF NORTHERN LOWER
MICHIGAN...EXCLUDING THE LAKE SHADOW AREAS ALONG LAKE MICHIGAN.
MAY STAY DRY ACROSS EASTERN UPPER PER SATELLITE TRENDS...ALTHOUGH
COULD SEE A STRAY SHOWER SURVIVE THE PASSAGE ACROSS THE STRAITS.
ORGANIZED SEVERE WEATHER NOT EXPECTED...ALTHOUGH...PER RECENT
RADAR TRENDS...NOT ENTIRELY IMPOSSIBLE FOR AN ISOLATED MARGINALLY
SEVERE HAIL AND WIND EVENT.

UPDATE ISSUED AT 959 AM EDT THU MAY 30 2013

WARM AIR CONTINUES TO SURGE NORTH...ALTHOUGH COLD LAKE WATERS TRYING
THEIR BEST TO PREVENT SUCH INTO THE STRAITS AND EASTERN UPPER
MICHIGAN. INCREASING OFF THE DECK SOUTHWEST FLOW SHOULD EVENTUALLY
OVERCOME...ALTHOUGH WILL NO DOUBT NEED TO WATCH PARTS OF EASTERN
UPPER AND NORTHEAST LOWER FOR MAINTENANCE OF COOL MARINE LAYER. MID
LEVEL RIDGING/SUBSIDENCE DIRECTLY OVERHEAD...RESULTING IN MOSTLY
SUNNY SKIES ACROSS NORTHERN LOWER...WITH REMNANT CLOUD COVER
STUBBORN TO YIELD NORTH OF THE MIGHTY MAC. DEWPOINTS ON THE INCREASE
AS LOW LEVEL MOIST ADVECTION CONTINUES...SETTING UP A RATHER HUMID
DAY ACROSS THE NORTH WOODS. COMBO OF HEAT AND HUMIDITY SUPPORTS THE
POTENTIAL FOR AFTERNOON PULSE CONVECTION...WHICH REMAINS THE PRIMARY
FORECAST CHALLENGE.

MODIFIED 12Z LOCAL SOUNDING...USING A EARLY AFTERNOON DEWPOINT/TEMP
OF 85/64 RESPECTIVELY...YIELDS UPWARDS OF 1.5-2.0 ML CAPE AND NO
CINH (WELL SUPPORTED BY HI-RES GUIDANCE FORECAST SOUNDINGS). TRIGGER
MECHANISM IS LACKING...WITH NO DISCERNIBLE WAVE OR SURFACE FEATURE
TO ACT AS SUCH. MAY SEE SOME ENHANCED LOW LEVEL CONVERGENCE DRIVEN
BY FORCED UPSLOPE ASCENT INTO THE HIGHLANDS...AS WELL ALONG POTENTIAL
BACKED FLOW ACROSS FAR NORTHEAST LOWER. GOING FORECAST FULLY
SUPPORTS SUCH...WITH "BETTER" SHOWER AND STORM POTENTIAL CONFINED TO
INTERIOR AND NORTHEAST LOWER AREAS...WITH A WELL DEFINED LAKE
MICHIGAN SHADOW ACROSS FAR NORTHWEST LOWER AND PARTS OF EASTERN
UPPER. ORGANIZED SEVERE STORMS ARE NOT ANTICIPATED. CANNOT
COMPLETELY RULE OUT AN ISOLATED SEVERE EVENT UNDER THE MORE
ORGANIZED UPDRAFTS...WITH DEEP LAYER BULK SHEAR MAGNITUDES OF 20 TO
30 KNOTS AND DECENT CAPE UP THROUGH THE FAVORED HAIL GROWTH ZONE.
WILL CONTINUE TO MONITOR.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 428 AM EDT THU MAY 30 2013

05Z SURFACE ANALYSIS SHOWS WEAK RIDGING ACROSS THE LOWER GREAT
LAKES...SOUTHERLY FLOW ON THE BACKSIDE OF THIS RIDGE PUSHING
WARM/MOIST AIR UP INTO LOWER MICHIGAN WITH 60S DEW POINTS INTO
NORTHERN LOWER MICHIGAN.  BROAD LOW PRESSURE ACROSS THE DAKOTAS WITH
A WARM FRONT EXTENDING EAST ACROSS CENTRAL MINNESOTA/FAR NORTHERN
WISCONSIN.  SHORT WAVE RIDGING/ANTICYCLONIC FLOW ALOFT EXTENDS FROM
THE SOUTHEAST COASTLINE BACK INTO THE GREAT LAKES...WITH A NEGATIVE
TILT SHORT WAVE TROUGH ACROSS THE CENTRAL/SOUTHERN PLAINS.  GOOD BIT
OF CONVECTION OCCURRING AHEAD OF THIS TROUGH ACROSS THE PLAINS/
MIDWEST.  OUTFLOW BOUNDARY FROM WEAKENING CONVECTION ACROSS
WISCONSIN PUSHING INTO EASTERN UPPER/FAR NORTHWEST LOWER MICHIGAN.
CIRRUS DEBRIS CLOUDS SPREADING ACROSS THE FORECAST AREA...WITH SOME
FOG/STRATUS OFF THE GREAT LAKES SPREADING INTO EASTERN UPPER.  WATER
VAPOR IMAGERY SHOWS A WELL DEFINED VORTICITY CENTER CROSSING
SOUTHERN LOWER...BUT DESPITE THIS FEATURE MOVING ACROSS A MAXIMUM IN
LOW LEVEL THETA-E...APPEARS CAPPING/INHIBITION HAS BEEN SUFFICIENT
TO PRECLUDE CONVECTIVE DEVELOPMENT SO FAR THIS MORNING.

CERTAINLY LOOKS LIKE A WARM AND HUMID DAY ON TAP FOR NORTHERN
MICHIGAN...WELL WITHIN THE WARM SECTOR OF THE DAKOTAS LOW PRESSURE
SYSTEM.  VARYING AMOUNTS OF CLOUD COVER TO START THE DAY...MORE
ACROSS EASTERN UPPER WHERE WILL BE DEALING WITH MARINE FOG/
STRATUS.  DIURNAL HEATING COMBINED WITH DEW POINTS CLIMBING INTO THE
60S SHOULD YIELD MLCAPE VALUES THIS AFTERNOON IN THE 1000-2000J/KG
RANGE.  WHILE THERE MAY NOT BE MUCH OF AN OBVIOUS TRIGGER...ENOUGH
MOISTURE AND INSTABILITY AROUND THAT HEATING AND LOCALIZED FORCING
MAY BE SUFFICIENT TO POP SOME SHOWERS/THUNDERSTORMS.  AFTERNOON
HIGHS EXPECTED TO RANGE FROM 75-80 ACROSS EASTERN UPPER...AND AROUND
80-MID 80S ACROSS NORTHERN LOWER.

INITIAL CONVECTIVE THREAT FROM THE AFTERNOON SHOULD WIND DOWN WITH
LOSS OF HEATING DURING THE EVENING...BUT SIMILAR TO THIS MORNING AN
ELONGATED AREA OF SHOWERS/THUNDERSTORMS ARE EXPECTED PROGRESS ACROSS
THE MIDWEST AHEAD OF SHORT WAVE ENERGY MOVING INTO THE MID/UPPER
MISSISSIPPI VALLEY.  BETTER DYNAMIC SUPPORT SHOULD BRING A BETTER
CHANCE THAT THE REMNANTS OF THIS ACTIVITY WILL PUSH INTO NORTHERN
MICHIGAN AFTER MIDNIGHT...AND FORECAST WILL REFLECT THAT IDEA.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 428 AM EDT THU MAY 30 2013

AN ACTIVE STRETCH OF WEATHER CONTINUES AS WE WRAP UP THE WORK WEEK
AND INTO THE FIRST PART OF THE WEEKEND...WITH OUR MAIN FORECAST
ISSUES THROUGH SATURDAY CENTERED ON CONVECTIVE CHANCES AND
TEMPERATURES. AFTER THAT...STARTING TO LOOK LIKE A RETURN TO MUCH
COOLER AND SETTLED/DRY CONDITIONS BY LATE IN THE WEEKEND AND
ESPECIALLY EARLY NEXT WEEK. OUR MAIN WEATHER FEATURES OVER THE NEXT
FEW DAYS ARE CLEARLY EVIDENT ON THE LATEST WATER VAPOR IMAGERY...
WITH SHARP UPPER TROUGHING EXTENDING FROM THE PACIFIC NORTHWEST INTO
THE CENTRAL PLAINS AT THE MOMENT...ALL WHILE MID LEVEL SHORTWAVE
RIDGING CONTINUES TO BUILD ACROSS THE GREAT LAKES. THIS IS OCCURRING
AHEAD OF A PRONOUNCED SPOKE OF ENERGY ON THE SOUTHERN TIP OF THE
NEGATIVE TILT UPPER TROUGH LIFTING THROUGH THE CENTRAL PLAINS/MID
MISS VALLEY...WHILE A SECOND SHORTWAVE OF NOTE IS DROPPING INTO THE
TEXAS PANHANDLE EARLY THIS MORNING.

THIS LATTER FEATURE IS THE ONE OF MOST INTEREST FOR FRIDAY'S WEATHER
ACROSS NORTHERN MICHIGAN. CURRENT GUIDANCE CONTINUES TO SUGGEST THE
SOUTHERN TAIL OF THIS UPPER WAVE (PROBABLY CONVECTIVELY ENHANCED TO
SOME DEGREE) LIFTING THROUGH THE WESTERN LAKES LATE TONIGHT...AND
PROBABLY HELPING DRIVE AT LEAST SOME DEGREE OF CONVECTION ACROSS THE
CWA. SEE ABOVE FOR MORE ON THAT. HOWEVER...AS THAT FEATURE PASSES
AROUND OR BEFORE 12Z...SHORTWAVE RIDGING/SUBSIDENCE WILL QUICKLY
ARRIVE IN ITS WAKE...PUTTING THE KIBOSH ON ANY ADDITIONAL PRECIP
CHANCES FOR AT LEAST THE FIRST HALF OF THE DAY. THAT SETUP SHOULD
ALSO FAVOR A GOOD DEAL OF SUNSHINE THROUGH AT LEAST 18-21Z...SETTING
US UP FOR ANOTHER WARM DAY INTO THE UPPER 70S TO MID 80S.

WHAT HAPPENS A BIT LATER IN THE DAY IS ANOTHER MATTER...AS A MORE
BROAD AREA OF MID LEVEL HEIGHT FALLS SLIDES OVERHEAD...ALL WHILE A
NOTABLE 500MB SPEED MAX LIFTS TOWARD THE LOWER LAKES AND UPPER LEVEL
JET FORCING CRANKS UP FROM THE MID MISS VALLEY THROUGH SOUTHERN
MICHIGAN. HAVE SEEN THIS SETUP ALL TOO MANY TIMES...AND IT WILL MORE
THAN LIKELY RESULT IN AN ELONGATED AXIS OF SEVERE CONVECTION
STRETCHING FROM EASTERN KANSAS INTO THE SOUTHERN LOWER MICHIGAN
(COINCIDENT WITH BEST UPPER JET FORCING AND INSTABILITY)...PERHAPS
LEAVING NORTHERN MICHIGAN HIGH AND DRY IN AN AREA OF NEBULOUS
FORCING AT BEST. CERTAINLY THE CHANCE IS NOT ZERO...BUT NOT GETTING
A GOOD FEELING ABOUT WIDESPREAD RAINFALL POTENTIAL. WITH THAT
SAID...IF ANY CONVECTION CAN SNEAK INTO SOUTHERN PARTS OF THE
CWA...A SEVERE THREAT IS THERE WITH EFFECTIVE SHEAR SPIKING TOWARD
45 KNOTS WHILE MUCAPE VALUES RISE TOWARD 1500 J/KG.

WHATEVER ORGANIZED CONVECTION DOES GET GOING FRIDAY AFTERNOON WILL
QUICKLY SHIFT OFF THE SOUTH AND EAST OVERNIGHT...WITH PERHAPS A FEW
SHOWERS ARRIVING LATER OVERNIGHT AND INTO THE DAY ON SATURDAY AS THE
MAIN UPPER TROUGH APPROACHES. NOT REALLY THRILLED ABOUT THE
POTENTIAL FOR THUNDER ON SATURDAY WITH THE BETTER MOISTURE AXIS AND
INSTABILITY PROGGED TO SHIFT OFF INTO SOUTHEAST LOWER MICHIGAN AND
POINTS FURTHER SOUTH...BUT A FEW RUMBLES CAN'T BE RULED OUT WITH A
WARM NOSE ALOFT STILL RESIDING ACROSS THE AREA. TEMPS ARE VERY
TRICKY FOR SATURDAY AFTERNOON AND WILL ULTIMATELY DEPEND ON HOW
CLOUDS AND/OR PRECIP BEHAVE. WILL CONTINUE TO ADVERTISE COOLER
READINGS MAINLY IN THE 70S...BUT COULD BE WARMER FOR EASTERN AREAS
IF ENOUGH SUN CAN BE REALIZED.

THUNDER THREAT WILL END ENTIRELY SATURDAY NIGHT INTO SUNDAY AS THE
UPPER TROUGH SLIDES OVERHEAD...AND MUCH COOLER AIR GRADUALLY BLEEDS
INTO THE PICTURE. ECMWF CONTINUES STEADFAST IN ITS IDEA OF SOME
DOWNRIGHT CHILLY AIR ALOFT ARRIVING SUNDAY EVENING (H8 TEMPS SLIDING
TOWARD 2C)...WHICH IF REALIZED COULD SET THE STAGE FOR A BRIEF
PERIOD OF LAKE ENHANCED RAIN SHOWERS. OTHERWISE...LINGERING DEEPER
MOISTURE IN COMBINATION WITH A TRAILING INVERTED TROUGH/SECONDARY
COLD FRONT FEATURE AND SOME DIURNAL HELP SHOULD PROVIDE SOME SHOWERS
TO WRAP UP THE WEEKEND.

STILL LOOKING LIKE A QUICK END TO ANY PRECIP SUNDAY NIGHT...WITH
THAT DRY WEATHER TREND CONTINUING THROUGH AT LEAST TUESDAY AS COOL
CANADIAN HIGH PRESSURE AND MUCH DRIER AIR ARRIVE. AS MENTIONED
YESTERDAY...THE SETUP (AT LEAST AS ADVERTISED RIGHT NOW) LOOKS PRIME
FOR A LATE SEASON FROST...PERHAPS SUNDAY NIGHT BUT MORE LIKELY
MONDAY NIGHT WITH THE RIDGE AXIS OVERHEAD...AND ALREADY LIMITED
TEMPERATURE RESPONSE MONDAY AFTERNOON (HIGHS STUCK IN THE 50S TO LOW
60S). THERE ARE SOME HINTS THAT OUR NEXT SHOT AT LIGHT RAIN MAY
ARRIVE BY WEDNESDAY AS BETTER WARM ADVECTION/RETURN FLOW KICKS INTO
GEAR...BUT PLENTY OF DISAGREEMENT AMONG THE MEDIUM RANGE GUIDANCE
ABOUT JUST HOW FAST THAT WILL OCCUR. GUT FEELING IN THIS LONGER
UPPER WAVE PATTERN IS TO SLOW THINGS DOWN...WITH THE POTENTIAL FOR
DRY WEATHER TO LINGER RIGHT ON THROUGH MID OR EVEN LATE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 134 PM EDT THU MAY 30 2013

VFR CONDITIONS EXPECTED ACROSS THE TAF SITES. SCATTERED SHOWERS AND
STORM ARE POSSIBLE THIS AFTERNOON...ESPECIALLY AT KAPN. PARTLY
CLOUDY SKIES TONIGHT UNDER LIGHT SOUTH WINDS. NEXT DISTURBANCE
EXPECTED TO KICK OFF ANOTHER ROUND OF MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY MORNING.

&&

.MARINE...
ISSUED AT 428 AM EDT THU MAY 30 2013

WINDS WILL VARY ACROSS THE MARINE AREAS TODAY WITH A COMBINATION OF
STRONGER SOUTHERLY GRADIENT FLOW ON LAKE MICHIGAN...AND MARINE
INFLUENCES TRYING TO TURN WINDS TO MORE OF AN ONSHORE COMPONENT ON
LAKE HURON AND WHITEFISH BAY.  WILL PROBABLY REQUIRE SMALL CRAFT
ADVISORIES WITHIN LAKE MICHIGAN NEARSHORE ZONES FOR THIS AFTERNOON
INTO THIS EVENING.  REDUCED VISIBILITIES IN ADVECTION FOG/HAZE WILL
CONTINUE TO BE AN ISSUE GIVEN MOIST AIR MASS ACROSS THE UPPER GREAT
LAKES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR LMZ341-342-
     344>346.
LS...NONE.

&&

UPDATE...MB
SYNOPSIS...DL
SHORT TERM...JPB
LONG TERM...DL
AVIATION...MB
MARINE...JPB
Hazardous weather outlook, May 30, 5:09 AM EDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
509 AM EDT THU MAY 30 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
311100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
509 AM EDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON AND EARLY
EVENING. STRONGER STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE FOUND ACROSS ALL OF
NORTHERN MICHIGAN THURSDAY THROUGH SATURDAY.

THERE WILL BE A THREAT FOR FROST BOTH MONDAY AND TUESDAY MORNING OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:33 AM EDTSmall Craft AdvisoryAPX19 hr
May 30, 2:36 PM EDTSevere Thunderstorm WarningAPXCrawford, Gladwin, Ogemaw, Oscoda, Roscommon54 min
May 30, 4:13 PM EDTSevere Thunderstorm WarningAPXArenac47 min
May 30, 4:17 PM EDTSevere Thunderstorm WarningAPXGladwin58 min
May 30, 4:19 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle56 min
May 30, 4:44 PM EDTSpecial Marine WarningAPX91 min
May 30, 5:04 PM EDTSpecial Marine WarningAPX86 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.